Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 136, NWS Pueblo, CO

August 29, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 1997, 6:17 PM MDT for Kiowa County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 1997, 6:17 PM MDT (00:17 UTC)
Expired
Aug 29, 1997, 7:20 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:25 PM MDTHail 1Haswell, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2878 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
-133 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 300018 RRA
SVRPUB
COC061-300120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT FRI AUG 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 720 PM MDT
 
* SOME LOCATIONS AFFECTED
  HASWELL THROUGH 630 PM
  HIGHWAY 96 FROW HASWELL TO EADS THROUGH 7 PM

* AT 615 PM RADAR SHOWED A SEVERE STORM 1 MILE NORTH OF HASWELL
  MOVING EAST AT 20 MPH.

AT THIS TIM:E...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:50 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM MDT, 4 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT FRI AUG 29 1997

CHALLENGE TNGT IS COVERAGE OF EVNG THUNDERSTORMS.  SATELLITE AND WSR-88D
SHOWING WIDESPREAD CONVECTION FIRING UP OVER THE MTNS AND MOVG EWRD OVER
THE FTHLLS.  SHORTWAVE THAT AFFECTED ERN CO MAY BE HINDERING CONVECTION
ACROSS SE PLAINS AS ATMOSPHERE RECOVERS WITH TEMPS RUNNING BEHIND
YESTERDAYS READINGS AT THIS TIME.  HOWEVER...OUTFLOW BNDRYS REMAINING
WILL LIKELY PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION LATE THIS AFTN
AND THIS EVNG ACROSS THE SE PLAINS ONCE CURRENT TSTMS BNDRYS INTERACT
WITH THEM.  JUICIEST MOISTURE REMAINING OVER KS WITH TEMPS IN THE LWR 90S
AND DEWPOINTS IN THE LWR 60S...WITH HIGHEST CAPES THERE.  WILL WAIT TO
DECIDE ABOUT INCLUDING MENTION OF SEVERE IN FORECAST THIS EVNG.  MOST
AREAS EXPECTED TO SEE SCT TSTMS THIS EVNG WITH MOIST ATMOSPHERE FROM
PLUME AND WEAK SHORTWAVES IN WRLY FLOW ALOFT.  500 TEMPS HAVE COOLED
SO LAPSE RATES MUCH MORE IMPRESSIVE TODAY THAN PAST FEW DAYS.   SR

In the hours before

Local storm report, Aug 29, 5:09 PM MDT, 1 hour 8 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
509 PM MDT FRI AUG 29 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0317 PM    13 ESE COLORADO CITY      CO   0.75 INCH HAIL
08/29/97   HUERFANO
Local storm report, Aug 29, 5:10 PM MDT, 1 hour 7 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
509 PM MDT FRI AUG 29 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0317 PM    13 ESE COLORADO CITY      CO   0.75 INCH HAIL
08/29/97   HUERFANO
Special weather statement, Aug 29, 5:43 PM MDT, 34 minutes before
COZ073-300045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORMS MOVING ACROSS PUEBLO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PUEBLO COUNTY AND
ACROSS THE CITY OF PUEBLO. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT LIGHTNING.

AT 540 PM...PUEBLO DOPPLER RADAR INDICATED A LINE OF STORMS
STRETCHING FROM PUEBLO WEST INTO SOUTHWEST LINCOLN COUNTY...OR 35
MILES NORTHEAST OF PUEBLO. THIS LINE WAS MOVING TO THE EAST AT 15 TO
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 29, 5:44 PM MDT, 33 minutes before
COZ073-300045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORMS MOVING ACROSS PUEBLO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PUEBLO COUNTY AND
ACROSS THE CITY OF PUEBLO. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT LIGHTNING.

AT 540 PM...PUEBLO DOPPLER RADAR INDICATED A LINE OF STORMS
STRETCHING FROM PUEBLO WEST INTO SOUTHWEST LINCOLN COUNTY...OR 35
MILES NORTHEAST OF PUEBLO. THIS LINE WAS MOVING TO THE EAST AT 15 TO
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 29, 6:14 PM MDT, 3 minutes before
COZ076-078-300120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN CROWLEY COUNTY AND
KIOWA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN CROWLEY COUNTY NORTH
OF HIGHWAY 96 AND EAST OF HIGHWAY 71 THROUGH 630 PM...AND THEN INTO
KIOWA COUNTY ACROSS THE TOWN OF ARLINGTON THROUGH 710 PM. ANOTHER
STORM WILL MOVE ACROSS NORTHERN KIOWA COUNTY NORTH OF HIGHWAY
96 THROUGH 710 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS
UP TO 45 MPH...AND FREQUENT LIGHTNING.

AT 610 PM...PUEBLO DOPPLER RADAR INDICATED ONE THUNDERSTORM 5
MILES WEST OF ARLINGTON. THE SECOND STORM WAS 1 MILE NORTH OF
HASWELL IN KIOWA COUNTY. BOTH STORMS WERE MOVING TO THE EAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 29, 6:15 PM MDT, 2 minutes before
COZ076-078-300120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN CROWLEY COUNTY AND
KIOWA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN CROWLEY COUNTY NORTH
OF HIGHWAY 96 AND EAST OF HIGHWAY 71 THROUGH 630 PM...AND THEN INTO
KIOWA COUNTY ACROSS THE TOWN OF ARLINGTON THROUGH 710 PM. ANOTHER
STORM WILL MOVE ACROSS NORTHERN KIOWA COUNTY NORTH OF HIGHWAY
96 THROUGH 710 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS
UP TO 45 MPH...AND FREQUENT LIGHTNING.

AT 610 PM...PUEBLO DOPPLER RADAR INDICATED ONE THUNDERSTORM 5
MILES WEST OF ARLINGTON. THE SECOND STORM WAS 1 MILE NORTH OF
HASWELL IN KIOWA COUNTY. BOTH STORMS WERE MOVING TO THE EAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING 8CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.